Hail, Hitchcock
- When
- May 9, 5:30 AM CST to 5:32 AM CST
- Where
- Hitchcock County, 9.36 mi S of Swanson Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.045, -101.093
Strong thunderstorms moved across far Southwest Nebraska during the morning hours. Hail up to nickel size was reported with these storms at Benkelman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong thunderstorms moved across far Southwest Nebraska during the morning hours. Hail up to nickel size was reported with these storms at Benkelman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 3:03 AM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 303 AM MDT Tue May 9 2023 .SHORT TERM...(Today through Thursday) Issued at 300 AM MDT Tue May 9 2023 Complicated forecast as a closed upper low gradually approaches the forecast area from the southwest today through Thursday. There will be numerous chances for showers and thunderstorms, some severe, with the first round beginning early this morning. MUCAPE is streaming northward from southern Kansas and will encounter the low level jet as it reaches northwest Kansas around 12z. Short term models continue to suggest elevated thunderstorms developing in the north central portion of the forecast area and moving east through the morning hours. MUCAPE values up to 3000 j/kg suggest large hail will be possible. These storms should move east and out of the area by 18z. For the rest of the day...considerable uncertainty exists for the development of additional storms. Morning convection may send out a stabilizing outflow to the west and prohibit additional development, and the CAMs are indeed dry for the most part. However, global models want to redevelop convection mainly over Colorado as another shortwave trough moves up from the southwest ahead of the main upper low. As a result, hesitant to go completely dry and will maintain some low confidence pops for this afternoon and tonight, mainly for western and northern areas. Overnight, may see fog develop with a light east to northeast surface flow and saturated boundary layer, especially across northern and western areas. On Wednesday, expecting a mostly cloudy day with morning fog. The next shortwave will move up from the south during the afternoon bringing good chances for showers and thunderstorms. Best combination of instability and shear will be along and west of the Colorado and Kansas border area, where there is a slight risk for severe storms capable of producing large hail and damaging winds. There will also be a tornado risk, primarily in Colorado, where initial discrete storms will be in a favorable shear environment. Thursday night, showers and storms will increase in coverage, especially in western areas, as the main upper low moves into southeast Colorado. On Thursday, showers and thunderstorms will be ongoing in the morning hours with the upper low now over northeast Colorado. After 18z, southwesterly winds begin to dry out and stabilize western areas. How far east the drying occurs will determine storm chances in the afternoon. Right now models show instability axis persisting into the afternoon along and east of a Benkelman to Quinter line, but quickly moving east and out of the area shortly after 00z. So there will be a relatively short window in that area Thursday afternoon for severe storms capable of producing large hail and damaging winds, and a low risk for a tornado or two given deep layer shear values of 40 kts and proximity to the closed upper low. Further west, severe risk will be much lower in the afternoon, but there will be scattered showers and isolated thunderstorms with wraparound precipitation, perhaps even a brief weak tornado with the upper low in the area. Thursday night the upper low will be in the Nebraska panhandle with precipitation gradually lifting north and out of the area. Temperatures through the period will be above normal today and Wednesday, with some slight cooling on Thursday resulting in temperatures closer to normal. Highs will be in the upper 70s to lower 80s today and tomorrow, then upper 60s to upper 70s on Thursday. Lows will be in the 50s tonight and tomorrow night, cooling into 40s and 50s Thursday night. .LONG TERM...(Wednesday through Monday) Issued at 303 AM MDT Tue May 9 2023 For this long-term forecast discussion, current indications are that widespread high-impact weather should not be anticipated. In fact, there may not be any impactful weather at all due to several factors. First, the upper level disturbance responsible for this week's severe weather will have moved well to the north, no longer influencing our weather save for a few showers and possible non- severe storms Friday afternoon north of Interstate 70. Second, as the upper low moves northeast, the surface low will move with it, dragging the dryline further east as well. This will eliminate most, if not all, of the instability across the High Plains. The instability is further hampered by widespread cloud cover that is anticipated Saturday and Sunday. With a stationary front positioned south of us, likely in Texas and Oklahoma, I would anticipate most of the precipitation being confined to the front, as well as the Rockies to our west. This should leave our area generally dry through the weekend, though a few showers/non-severe storms could not be ruled out. Finally, for the overall upper level pattern, a low pressure system is expected to develop well to the southwest, over northern Mexico and the southwestern U.S. where it looks to persist into next week. This will generally block us from shortwave troughs moving into our area, therefore significantly hindering any upper level support for any type of weather. A larger low pressure should be situated over the Great Lakes, and it appears as though a disturbance should force a cold front through the High Plains on Tuesday. However, without much return flow across the Great Plains due to the pesky frontal boundary to our south blocking Gulf moisture, instability will once again be limited so it appears this should be another dry frontal passage. Model guidance differs wildly with this front and the resulting temperatures that may be observed, so current indications are that we will not have to worry about any frost/freeze concerns either. In the end, long story short, expect fairly tranquil weather Friday into next week with little precipitation and cooler temperatures being the primary weather story. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1035 PM MDT Mon May 8 2023 A difficult forecast in store over the next 24 hours with potential thunderstorms and morning low stratus impacting the terminals. Another conditional threat for thunderstorms in the afternoon - will update with next TAF issuance as necessary. KGLD starts out in VFR conditions. Showers and thunderstorms possible 03Z-09Z. East-southeasterly winds around 5-15 knots outside of any thunderstorm activity. Gusty, erratic winds possible in or in vicinity of thunderstorms. IFR to MVFR ceilings may occur tomorrow morning before gradually lifting. KMCK starts out in VFR conditions. Showers and thunderstorms possible 06Z-15Z. Gusty, erratic winds are possible in or in vicinity of thunderstorms. Outside of showers/storms, expect generally east-northeasterly winds 5-15 knots. MVFR ceilings following morning storms, from approx. 15Z gradually improving by 20Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...RRH AVIATION...CC/Vincent
Hazardous Weather Outlook National Weather Service Goodland KS 319 AM MDT Tue May 9 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100930- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 319 AM MDT Tue May 9 2023 /419 AM CDT Tue May 9 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms this morning will be capable of producing large hail. The best chances will be near the Kansas and Nebraska border area through about noon mountain time/ 1 pm central time. Additional thunderstorms may develop later this afternoon and early evening, though confidence is low. Should storms redevelop, they will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms Wednesday afternoon and evening west of Highway 25 including all of northeast Colorado, and a marginal risk east of Highway 25. In the slight risk area, large hail and damaging winds will be the main hazards, with perhaps a couple of tornadoes in northeast Colorado. In the marginal risk area, there will be a more isolated risk for large hail and damaging winds. On Thursday, there is a slight risk for severe thunderstorms in the afternoon and early evening east of a line from Benkelman, Nebraska, to Quinter, Kansas. Large hail and damaging winds will be the main hazards, with possibly a tornado. Further west, storms will be more isolated, but a brief weak tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
529 AM CDT Tue May 9 2023
KSZ001-091100-
Cheyenne KS-
529 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of central Cheyenne
County in northwestern Kansas through 600 AM CDT...
At 528 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of St. Francis, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Francis around 540 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3982 10149 3964 10195 3977 10205 3980 10205
4000 10175 4000 10166
TIME...MOT...LOC 1028Z 236DEG 26KT 3976 10193
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024Special Weather Statement
National Weather Service Goodland KS
601 AM CDT Tue May 9 2023
KSZ028-042-091130-
Wichita KS-Logan KS-
601 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northeastern Wichita
and western Logan Counties through 630 AM CDT...
At 601 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Leoti, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Wichita and western Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3854 10119 3861 10147 3908 10143 3904 10105
TIME...MOT...LOC 1101Z 188DEG 34KT 3868 10135
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024Special Weather Statement National Weather Service Goodland KS 504 AM MDT Tue May 9 2023 KSZ001-NEZ079-091130- Cheyenne KS-Dundy NE- 504 AM MDT Tue May 9 2023 ...Strong thunderstorms will impact portions of northern Cheyenne County in northwestern Kansas and southern Dundy Counties in southwestern Nebraska through 530 AM MDT/630 AM CDT/... At 504 AM MDT/604 AM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles southwest of Haigler to 10 miles northeast of St. Francis. Movement was northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Benkelman. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4022 10202 4016 10134 3980 10155 3985 10205 TIME...MOT...LOC 1104Z 228DEG 25KT 3997 10200 3990 10169 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 024
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 AM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM HAIL 14 NW SAINT FRANCIS 39.93N 101.97W
05/09/2023 E0.70 INCH CHEYENNE KS PUBLIC
HAIL COVERED THE GROUND.
&&
RRHSpecial Weather Statement
National Weather Service Goodland KS
630 AM CDT Tue May 9 2023
KSZ028-091200-
Logan KS-
630 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of Logan County through
700 AM CDT...
At 630 AM CDT, Doppler radar was tracking a strong thunderstorm over
Russell Springs, or 21 miles northwest of Scott State Lake, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3878 10115 3888 10134 3913 10121 3913 10083
TIME...MOT...LOC 1130Z 212DEG 36KT 3890 10120
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
2 hail. Local standard time, as filed.
The hail ranged from dime to nickel in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102442, 1102441.